Skip to content
Asthma and weight gain
avatar
charliesangels07 posted:
Hi there, I am new to this, have never really been on anything like this before but I am going out of my mind with weight gain. My asthma flared up bad last year and unfortunately a very experienced GP persistently increased my dose of inhaled steroids resulting in her overdosing me for 4 months with 15 times the MAXIMUM dose allowed. This caused me to go into adrenal crisis and within 5 weeks I had gained 2 stone around my stomach and midline. I have been unable to loose the weight no matter what I do, I still need prednisolone frequently for exacerbations but I am on a NORMAL dose of inhaled steroids. I was also started on Gabapentin for neuropathic pain caused by all the inhaled steroids which I am aware can cause weight gain.I have a personal trainer and exercise 4 times a week including 5-10km runs and also follow a very strict eating plan from my trainer but I cannot seem to loose ANY weight. It is really getting me down so much so I can't look in the mirror. Has anyone else experienced anything like this? Any comments at all would be really helpful.Thank you.
Reply
 
avatar
wezman responded:
This is a tough topic but I've gained
weight as well. prednisone is a big culprit now a drink two big glasses of water before a meal and work out when i can. Hang in there its not the end of the world. I know how you feel but if you stay true to your plan the weight will gradually come off. "Wish you the best of luck"
 
avatar
charliesangels07 replied to wezman's response:
Hi there, thank you for your reply and support. I'm sorry to hear that you are going through this also. It is a tough battle. Thank you for your inspiring words, I suppose I have to think that if I didn't follow my diet and excercise I would put on a lot more weight. I will try to stay positive. Thank you. Please take care xxx
 
avatar
amcate responded:
I have faced the same problem. The only time I was able to lose weight is when I ate mostly fruits and veggies...and exercised a lot, but wasn't working then and didn't have an orthopedic injury then either. I just pay attention to my behavior, since that I control, and I try to not concern myself with the result, which I can't control because of the corticosteroids. At any rate, my blood work looks really good, and I figure the behavior is helping in that way. I try to remain focused on what I can control and try to ignore what I can't.
 
avatar
charliesangels07 replied to amcate's response:
Hi there, thank you for your reply. I'm so sorry to hear you have been struggling also. I appreciate your help and advice, I have been trying to do as you do now and cope with what I can and be thankful that I have the steroids to help me. The side effects are nasty but I will do as you say and try to focus on what I can control. Thank you for your help. I hope you are managing to cope, please try to stay positive and take carexxx
 
avatar
choo_chu replied to charliesangels07's response:
I gained a lot of weight over 6 months while taking another medication (not related to asthma). When my dosage was decreased, I was able to lose weight, but it was a struggle. Before I had gained all the weight, I ran marathons/half marathons and weight lifted a lot. Even while I was heavy, I started running again and changed my eating, and the weight (slowly) started to come off. It took a few weeks before I started to lose any weight. I lost an average of about 0.5 pounds (0.23 kgs) per week. It was a painfully slow process. My doctor changed my medicine to something else that didn't cause so much weight gain, and I started to lose about 1 pound (0.46 kg) per week, sometimes a little more.

I don't have any advice except keep plugging away. I know it's frustrating. I had a hard time dealing with my weight gain because I had always been thin and in shape. I can understand how it's hard to look in the mirror. Give it a little time because the weight loss isn't always immediate, and it might be slow going.

Hang in there.
 
avatar
charliesangels07 replied to choo_chu's response:
Thank you for your reply. I'm so sorry to hear you have been unwell and have suffered all these problems with battling your weight. It is a very hard struggle. I am really glad to hear that you have managed to start running again and your weight is slowly coming off. It must be such a hard time for you when you were so fit. It is inspiring and encouraging to hear that you are getting back to running and you are managing to loose the weight, I feel like it's never ending and every time I try to get back to running and the gym I take unwell again.

Thank you for your kind words and encouragement, I feel the same after being so thin I have this extra weight and can't fit any of my clothes, especially as it is summer. I am trying to stay positive and have managed to keep my weight the same through this period of high dose steroids. It is a tough battle but I try to think what my weight would be like if I didn't exercise and be vigilant with my diet.

I hope your new medication is working for you and you continue to stay strong and I hope your health improves soon. Thank you for your inspiration, it is great to know that other people feel the same as I do and that there is hope in returning to fitness and normal weight.

Please take care of yourself and good luck with your running

Best wishes xxx


Helpful Tips

Asthma InhalersExpert
There are several types of inhalers for asthma. Some inhalers (inhaled steroids) are controller medications that are used on a daily basis ... More
Was this Helpful?
123 of 153 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center